Kansas, 2013

Damaging Wind in Kansas, July 20, 2013

July 20, 2013 · NWS ICT · 1 event in 1 county or zone

A rogue storm produced minimal severe weather over portions of North Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A rogue storm produced minimal severe weather over portions of North Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 12:13 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 12:13 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
113 PM CDT SAT JUL 20 2013

.UPDATE...
ISSUED AT 1253 PM CDT SAT JUL 20 2013

OUTFLOW BOUNDARY FROM CONVECTION ACROSS NORTHEAST KANSAS HAS MOVED
INTO AND ACROSS EASTERN SECTION OF CWA...AND IS SPARKING TSRA ACROSS
PORTIONS OF THE EASTERN FLINT HILLS...AS BOUNDARY ENCOUNTERS GREATER
THETAE. FLOW ALOFT IS VERY WEAK...THUS HEALTHY CAPE WILL BE THE ONLY
DRIVER FOR STORM INTENSITY. RUC/HRRR BOTH INDICATE AN INCREASE IN
ISOLD-WDLY SCT CONVECTION THIS AFTERNOON INTO EARLY EVENING...THUS WILL
UPDATE HOURLY POPS TO ACCOUNT. ALSO WILL ADJUST HOURLY
TEMPERATURES AND MAX TEMPERATURES IN EXTREME SOUTHEAST CWA...WHERE
THINGS ARE WARMING MORE THAN ANTICIPATED. NO OTHER CHANGES ATTM.

SF

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 344 AM CDT SAT JUL 20 2013

TODAY-TONIGHT:
LOW CONFIDENCE FORECAST WITH SHORT TERM/HIGH RESOLUTION GUIDANCE
SHOWING MANY POSSIBLE SCENARIOS AND MOST HAVE BEEN STRUGGLING OUT
OF THE BOX. HAVE USED A COMBO OF HRRR AND ECMWF AS BOTH NAM/GFS
SEEM QUITE OPTIMISTIC WITH CAPE/PRECIPITATION FOR LATER TODAY.
WEAK FLOW ALOFT MAKES IT HARD TO DETERMINE WHERE THINGS WILL MOVE
AND GIVEN WEAK FORCING...BOUNDARIES WILL LIKELY BE THE KEY TO
CONVECTIVE INITIATION. AT THIS TIME...THINKING WEAK SURFACE
BOUNDARY FROM GBD-RSL-MHK WILL LIKELY NOT MOVE VERY MUCH...SO WILL
DRIBBLE ISOLATED POPS ALONG/NORTH OF BOUNDARY THIS MORNING.
CHANCES SHOULD INCREASE A BIT LATE AFTERNOON BUT MORE LIKELY THIS
EVENING. ECMWF KEEPS THE BULK OF THE PRECIPITATION IN CENTRAL KS
OVERNIGHT AND POPS MAY BE OVERDONE ACROSS THE SOUTHERN HALF OF THE
AREA.

SUN-MON:
BETTER UPPER FORCING IS ANTICIPATED AS DAY WEARS ON SUN BUT
FORECAST IS COMPLICATED BY POSSIBLE OUTFLOW FROM STORMS OVER NE KS
IN THE MORNING. SUSPECT ANOTHER ROUND OF STORMS WILL DEVELOP IN
NORTHWEST FLOW AND MOVE ACROSS FLINT HILLS/SOUTHEAST KS SUN NIGHT.
THIS SHOULD EXIT SOUTHEAST KS AROUND SUNRISE. MAY SEE SOME
INCREASE IN CAPPING ON MON AND GIVEN LESS FORCING...PRECIPITATION
CHANCES SHOULD DIMINISH. SHADED TEMPERATURES DOWN A BIT IN THE
EASTERN HALF AND WARMER IN WEST BASED ON CLOUDS BOTH DAYS.
-HOWERTON

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 344 AM CDT SAT JUL 20 2013

AGAIN FAIRLY GOOD AGREEMENT BETWEEN 0000 UTC RUNS OF GFS/ECMWF
OVERALL PATTERN UNTIL FRI. HOWEVER DETAILS ON PRECIPITATION CHANCES
ARE STILL IN LESS AGREEMENT AND COMBINED WITH GRID INITIALIZATION
ISSUES...WILL END UP WITH CONSIDERABLE PRECIPITATION MENTIONED THIS
PERIOD. STILL APPEARS TO BE AN INCREASED CHANCE FOR PRECIPITATION
TUE NIGHT AS SHORTWAVE MOVES DOWN NORTHWEST FLOW. SURFACE FRONT
MAY BE MOVING INTO THE AREA ON FRI...BUT UNCERTAINTY IS HIGH ON
TIMING. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1253 PM CDT SAT JUL 20 2013

MAIN CONCERN FOR THE TAF PERIOD WILL BE PERIODS OF ISOLD-SCATTERED CONVECTION.
FORECAST SOUNDINGS INDICATE CONVECTIVE TEMPERATURES WILL BE
REACHED IN THE NEXT HOUR OR TWO...AND WITH SUFFICIENT MID-LEVEL
MOISTURE...ALL TAF SITES SHOULD BEGIN TO SEE TCU/CB DEVELOPMENT
BY 20 UTC. COVERAGE WILL BE LOCALLY DEPENDENT...BUT STARTED WITH
SCT COVERAGE AND INCREASED TO BKN BY 22-23 UTC. CONFIDENCE OF TSRA
OCCURRING AT ANY PARTICULAR TAF SITE IS LOW...THOUGH GREATEST
CHANCES LIKELY AT KICT...KSLN...KCNU AND KHUT DUE TO THEIR PROXIMITY
TO OUTFLOW BOUNDARY THAT HAS MOVED INTO CWA AND IS STALLING. GIVEN CONVECTION
MAINLY WILL BE DIURNALLY DRIVEN...EXPECTED ANY STORMS THAT FIRE
THIS AFTERNOON TO DISSIPATE IN THE 03-04 UTC TIMEFRAME. ANOTHER
ROUND OF CONVECTION WILL BE POSSIBLE AFT 06 UTC...WITH
ENHANCED/FOCUSED ISENTROPIC LIFT THAT WILL BE ENHANCED BY RRQ OF
UPPER JET. REINTRODUCED CONVECTION IN 07-09 UTC TIMEFRAME AS A RESULT.
ISENTROPIC FIELDS LINGER CONVECTION AND CONVECTIVE DEBRIS INTO
SUNDAY MORNING. FORECAST SOUNDINGS PLACING TSRA BASES IN THE 6-8K
AGL RANGE.

SF

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    96  72  93  73 /  20  20  20  20
HUTCHINSON      95  70  94  71 /  20  20  20  20
NEWTON          93  70  92  70 /  20  30  30  20
ELDORADO        94  71  92  70 /  20  20  30  30
WINFIELD-KWLD   96  73  93  74 /  20  20  20  20
RUSSELL         94  67  98  68 /  30  30  20  20
GREAT BEND      94  66  97  68 /  20  20  20  20
SALINA          95  70  94  71 /  30  40  40  30
MCPHERSON       95  70  94  70 /  30  30  30  20
COFFEYVILLE     97  72  94  72 /  20  20  20  40
CHANUTE         94  71  92  71 /  20  30  30  40
IOLA            93  71  91  71 /  30  30  40  40
PARSONS-KPPF    96  72  93  71 /  20  20  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 1:06 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
206 PM CDT SAT JUL 20 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
206 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AIRMASS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON THROUGH MID-EVENING. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO
50 MPH MAY ACCOMPANY THE STRONGER STORMS.

HEAT INDICES OF 100 TO 104 ARE EXPECTED THIS AFTERNOON IN
SOUTHEAST KANSAS.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE
TONIGHT...BEGINNING AFTER MIDNIGHT AND PERSISTING THROUGH DAWN ON
SUNDAY.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL BE NEAR 100 ACROSS RUSSELL AND BARTON COUNTIES
ON SUNDAY AFTERNOON. TRIPLE DIGIT HEAT INDICES ARE LIKELY OVER THE
ENTIRE AREA ON MONDAY...ALONG AND SOUTH OF HIGHWAY 400 ON
TUESDAY...AND OVER HARPER AND SUMNER COUNTIES ON WEDNESDAY AND
THURSDAY.

THUNDERSTORMS ARE IN THE FORECAST EACH DAY THROUGHOUT THIS PERIOD.
LOCALLY HEAVY RAIN AND WINDS TO AROUND 50 MPH ARE POSSIBLE WITH
ANY OF THE STORMS DURING THE AFTERNOON AND EVENING. SOME STORMS
MAY BE SEVERE SUNDAY AFTERNOON AND EVENING OVER CENTRAL KANSAS.
WINDS TO 65 MPH AND QUARTER SIZED HAIL WILL BE POSSIBLE WITH THE
SEVERE STORMS. THERE IS STILL CONSIDERABLE UNCERTAINTY...BUT
STRONG TO SEVERE STORMS ARE POSSIBLE TUESDAY EVENING EAST OF
HIGHWAY 14.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SF

In the hours before

Special weather statement, Jul 20, 1:38 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CDT SAT JUL 20 2013

KSZ071-072-095-096-202000-
ALLEN-NEOSHO-WILSON-WOODSON-
238 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 300 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORM NEAR FREDONIA...OR 24 MILES SOUTH OF
  YATES CENTER. THESE STORMS WERE MOVING EAST SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...CHANUTE...BUFFALO...HUMBOLDT...BENEDICT...ROSE...
  EARLTON...CHANUTE AIRPORT AND PETROLIA.

  WINDS TO 50 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3789 9548 3770 9531 3750 9551 3756 9590
      3790 9586
TIME...MOT...LOC 1936Z 294DEG 15KT 3755 9589

FORTIN

The radar

The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 20, 2:18 PM CST to 2:19 PM CST
Where
Russell County, 2.77 mi ENE of Lucas
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -98.500

The high wind gust was also accompanied by torrential rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469624.